Experiences of antidepressants

Stopping taking antidepressants

The subject of stopping (or wanting to stop) taking antidepressants came up frequently in the interviews. People had stopped taking antidepressants at different points in time, for a variety of reasons; either with a view to no longer taking an antidepressant, or to change to a different one. Sometimes people had stopped and then started taking an antidepressant again several times over the course of their lives.
 
While some wanted to feel in control of their treatment and saw it as a personal choice whether or not to carry on taking an antidepressant, others were careful not to make changes without guidance from their doctor. Catherine felt it was up to her. ‘I can choose to stay on it and I can also choose not to stay on it’. When Lucy was a teenager she had wanted to stop taking Prozac (fluoxetine) but her psychiatrist wanted her to continue with it. She felt doctors hadn’t listened to her. ‘I felt very much when I was young it wasn’t a discussion it was a ‘this is what you’re going to do’. Greg said he knew his body and how he felt so made the decision to stop without talking to the doctor. (See ‘Changing antidepressants’).
 
Caroline’s doctor told her that six months on amitriptyline was long enough and it was time for her to come off it. Although she worried that she might become unwell again without it, she took his advice. Thomas experienced unwanted side effects and felt he was getting no benefit from amitriptyline or citalopram and after a time on each chose to stop taking them. He said he ‘weighed up the pros and cons ‘I’ve always been like, if I decided to stop taking medication after six months, I would tell my GP I’m not taking them and that’s it’. When Lucy X stopped taking citalopram without telling the GP she said she had ‘felt I was being a little naughty just coming off it’. Some people said there had been occasions when they had stopped taking one almost without thinking. Colette was forgetful about taking her antidepressant ‘I just discontinued it... I’d just forget to take it one day and that one day becomes more often’. Looking back some said they realised that in the past they hadn’t given the antidepressant enough time and had stopped too soon. Steve started feeling better after a few months on citalopram and asked his doctor if he should stop but was told he should continue for at least 6 months. 
For many people, stopping taking an antidepressant signifies ‘recovery’. It can be tempting to want to stop taking it when things feel better. Stephen and Tim (below) wanted to stop taking their antidepressant when they were feeling better. Sometimes though, people find that their mood dips significantly within a few weeks or months of stopping and they need to start taking it again. It can be difficult to know whether improvements will disappear once the antidepressant is stopped. Roisin had tried to come off venlafaxine a couple of times but ‘within about a month of completely stopping I’ve had to go back on because I’ve noticed the change in my thought processes and how I’m feeling’.
 
If you stop the medication before 8 or 9 months is up, the symptoms of depression are more likely to come back. Current recommendations are to continue to take the antidepressant for at least six months after you start to feel better. However, if you have experienced previous episodes of depression, a two-year course may be recommended. But some people who have recurrent episodes are advised to stay on for longer in order to maintain a stable mood. Several people said they were now on a ‘maintenance dose’ which kept their mood stable, and that they anticipated continuing on that indefinitely. Stuart had tried to come off his antidepressant several times, but was now resolved to being on them ‘for life’. He said he takes it now as a preventative measure. 
People often had mixed feelings about taking antidepressants; some said that although they would like to stop, they worried that their depression could return. As a ‘safety net’ some people checked with their doctor to make sure they could go back on the antidepressant if they felt they needed to. (See Feelings about using an antidepressant’). 
Wanting to stop taking an antidepressant was often driven by strong feelings about self-identity and self-worth. Some felt taking them was a sign of weakness, or described them as a ‘crutch’ to lean on, or that there was a stigma associated with them. People said they didn’t want to be dependent on antidepressants to get through life, and some didn’t like the way they made them feel and thought they masked their ‘real self’. Clare grappled with difficult feelings about taking antidepressants, ‘there’s a part of me that still doesn’t want to be on medication just a small wee part of me that thinks ‘do you know what... get over it, get on with it and stop it, be more in control of your life, be more adult’ but she also felt ‘I think it’s allowed me to, actually I think it’s allowed me to be more of the kind of person I would want to be’. Rachel would like to be able to stop taking antidepressant medicines. ‘I feel like the version of ‘me’ on medication isn’t the ‘me’ I want to be because it shaves too many bits off you... I don’t like being dependent on them’. Sonia sometimes feels like a failure ‘for not being able to manage my life without chemicals’ but each time she’s tried to stop taking them she has become unwell again. Thomas wanted to be more in control of his life and since he stopped taking antidepressants has felt determined to use other strategies to regulate his mood such as exercise and socialising with others. 
You should not suddenly stop taking antidepressants, even if you feel better. Stopping suddenly can lead to ‘discontinuation symptoms’ which can vary depending on the class of antidepressant. Discontinuation symptoms may occur on stopping, missing doses or, occasionally, on reducing the dose of the drug. These symptoms are usually mild and generally reduce after around a week, but can be severe, particularly if the antidepressant is stopped abruptly. People should reduce the dose gradually, normally over a 4-week period, although some people may require longer periods, particularly with antidepressants such as paroxetine and venlafaxine. Because fluoxetine takes a long time to leave the body, it is not usually necessary to have dose reduction. People taking MAOIs may need the dosage to be tapered down over a longer period. People may experience new symptoms or the discontinuation symptoms may be hard to distinguish from the original symptoms of depression. Discontinuation symptoms are experienced by at least a third of people and are seen to some extent with all antidepressants but the risk seems to be greatest with paroxetine, venlafaxine and amitriptyline.
 
Discontinuation symptoms can include; nausea, abdominal pain, diarrhoea, sleep disturbance, sweating, lethargy, headaches, low mood, anxiety, and irritability. With the most commonly prescribed antidepressants SSRI’s (Selective Serotonin Re-uptake Inhibitors) typically people can feel dizzy or light headed, numb or experience electric shock-like symptoms if they stop taking them abruptly. The GP or psychiatrist will usually recommend reducing or tapering the dose gradually over time. People we talked to were largely aware that it was not advisable to stop taking their medicines without seeking advice first, and most said they had ‘weaned themselves off’ or ‘tapered the dose’ to stop gradually. Sometimes though, people went ahead and stopped without taking advice and went ‘cold turkey’. In some cases this had worked out all right and there had been no effects. Charlotte’s doctor told her she could stop taking venlafaxine but did not warn her to do it gradually and she experienced similar symptoms to when she first started taking it ‘like the permanent dizziness and kind of if you moved your head to the left everything would feel as though it was a couple of seconds behind it was like kind of being on a constant roller coaster. Not feeling like your feet were actually connecting with the floor everything was sort of moving when you were walking downstairs and it was quite really disorientating’. Collette followed her doctor’s advice and came off duloxetine slowly, but still had bad discontinuation effects.


Last reviewed June 2016.
​Last updated June 2016.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email